Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 93, NWS Albuquerque, NM

July 14, 2001Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 14, 2001, 5:42 PM MDT for Union County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 14, 2001, 5:42 PM MDT (23:42 UTC)
Expired
Jul 14, 2001, 6:30 PM MDT
In force
48 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Union County, NM

The radar

The Pueblo radar (KPUX), 200 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 142345
SVRABQ

NMC059-150030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 PM MDT SAT JUL 14 2001

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EASTERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 630 PM MDT

* AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS IN EXTREME EASTERN UNION COUNTY FROM 
NEAR MOSES SOUTHWARD TO AROUND AMISTAD. THE LINE WAS MOVING EASTWARD 
AT 20 MPH.


SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR NORTHEAST NEW MEXICO.

LAT...LON 3673 10351 3660 10335 3690 10291 3708 10313

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:05 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 14, 4:05 PM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
405 PM MDT SAT JUL 14 2001

...UPDATED...SEVERE THUNDERSTORM WATCH THIS EVENING NORTHEAST...

THUNDERSTORMS FIRING UP EARLIER TODAY THAN YESTERDAY...LIKELY THE
DIRECT RESULT OF A SHORTWAVE TROUGH CURRENTLY MOVING EAST INTO CO/NM.
THIS SHORT WAVE IS PROGGED TO MOVE EAST ACROSS THE NORTHERN THIRD OF
THE STATE THIS EVENING/TONIGHT. A SURFACE TROUGH ASSOCIATED WITH THIS
SHORTWAVE SHOWS UP NICELY ON THE LATEST SURFACE ANALYSIS. THE
MESO-ETA PICKS UP ON THIS FEATURE AND MOVES IT EAST OVER THE NEXT 12
HOURS. THUNDERSTORMS CURRENTLY FIRING ALONG THIS TROUGH...JUST EAST
OF THE CENTRAL MOUNTAIN CHAIN. CONVECTION SHOULD INCREASE IN COVERAGE
AND INTENSITY ALONG THE TROUGH AS IT MOVES EAST INTO 60S DEW POINT
TEMPS AND 90S AIR TEMPS. PREVIOUS THINKING OF DIMINISHED FLASH FLOOD
THREAT WITH STORMS MOVING EAST AT 15-25 MPH IS ON TRACK WITH CHANCE
FOR SEVERE STORMS ACROSS THE NORTHEAST...WHERE THE MOST FAVORABLE
VERTICAL WIND PROFILES EXIST. WILL CONTINUE WITH SOME POSSIBLY
SEVERE WORDING IN THE NORTHEAST. GARDEN VARIETY THUNDERSTORMS
ELSEWHERE SHOULD DIMINISH THIS EVENING...ALTHOUGH STORMS ACROSS THE
EAST COULD PERSIST THROUGH MIDNIGHT BEFORE DIMINISHING.

THE UPPER HIGH IS FORECAST TO SHIFT SOUTH AND EAST OVER THE NEXT
COUPLE OF DAYS...OUT OF NEW MEXICO AND ALLOW THE WESTERLIES TO WORK
OVER THE NORTHERN HALF OF THE STATE. HOWEVER...THE WESTERLIES WON/T
BE ALL THAT STRONG AND WILL LIKELY NOT SCOUR OUT THE LOW LEVEL
MOISTURE CURRENTLY IN PLACE. THAT BEING SAID...WILL STICK WITH
PREVIOUS FORECAST OF DAILY ROUNDS OF AFTERNOON/EVENING THUNDERSTORMS
THROUGH DAY 7. TEMPS WILL BE AT OR SLIGHTLY ABOVE NORMAL. CA

ABQ BB 066/094 066/094 067 50313
SAF BB 058/089 059/088 059 50424
TCC BB 067/095 069/096 070 50412

.ABQ...SEVERE THUNDERSTORM WATCH THIS EVENING(THRU 03Z) QUAY...UNION
       ...HARDING ...SAN MIGUEL...COLFAX...AND MORA...

In the hours before

Special weather statement, Jul 14, 3:38 PM MDT, 2 hours 4 minutes before
NMZ009-142230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
338 PM MDT SAT JUL 14 2001

A LINE OF THUNDERSTORMS MOVING INTO WESTERN BERNALILLO AND WESTERN
VALENCIA COUNTIES WILL MOVE EASTWARD INTO ALBUQUERQUE AND BELEN
AROUND 4 PM THIS AFTERNOON. GUSTY WINDS AHEAD OF THE THUNDERSTORMS
WILL LIKELY ARRIVE FIRST...WIND GUSTS OF AROUND 45 MPH ARE POSSIBLE
WITH THESE THUNDERSTORMS. IN ADDITION THE GUSTY WINDS MAY PRODUCE
AREAS OF BLOWING DUSTY.

THE SHOWERS AND THUNDER WILL MOVE FROM THE WEST SIDE OF THE CITY
AND INTO THE DOWNTOWN AREA FROM 400 TO 415 PM THIS AFTERNOON.
MODERATE RAINS ARE POSSIBLE WITH THE PASSING THUNDERSTORMS.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:37 PM MDTSevere Thunderstorm WarningABQSan Miguel38 min
Jul 14, 4:32 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe28 min
Jul 14, 4:47 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel43 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.